Tornadoes · United States · Nebraska · 2019

Unrated tornado, Story, Nebraska, July 17, 2019

This Unrated tornado ran 0.9 miles across Sioux County on July 17, 2019, touching down at 6:25 PM MDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
July 17, 2019
Touchdown
6:25 PM MDT (00:25 UTC)
Lifted
6:28 PM MDT (00:28 UTC)
On the ground
3 minutes
Path length
0.9 miles (1.5 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Sioux County
Touchdown point
42.910, -103.880
Lift-off point
42.901, -103.867
Record number
1907171825-01

What the Weather Service recorded

The supercell thunderstorm moved southeast across northern Sioux County into central Dawes County. There were a few reports of hail to the size of half dollars and at least one tornado north of Harrison, Nebraska.

Spotter confirmed tornado on the ground. No reports of damage and no discernible path to adequately apply a proper path, width and rating besides unknown.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Jul 17, 5:28 PM MDT, 57 minutes earlier.

Area forecast discussion, Jul 17, 5:28 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
528 PM MDT Wed Jul 17 2019

.SHORT TERM...(This evening through Thursday)
Issued at 249 PM MDT Wed Jul 17 2019

Very warm temperatures this afternoon with highs in the 80s and
90s for much of southeastern Wyoming and western Nebraska. A
dryline was analyzed across the eastern 1/3rd of Wyoming, with
very dry air to the west and seasonable moist air across the
panhandle. Satellite showed developing cumulus along the dryline
with some weak thunderstorms. Aloft, a large cyclonic eddy was
located over the northern 1/3rd of the CONUS. An embedded 500 mb
shortwave trough was analyzed over the Rocky mountains. Increasing
mid level flow with a 40 to 50 kt mid level jet was seen arching
through the base of the trough this afternoon.

The short term weather threats are multi faceted. Severe weather
will be possible this afternoon and evening mainly across the
northern Nebraska panhandle and eastern Wyoming. Moist easterly
flow will provide abundant low level moisture with dewpoints in
the 50s and 60s. Capping remains strong, with 700 mb temperatures
pushing 12 to 15c at the nose of the thermal axis. Storm
development remains a bit uncertain but at least isolated storm
should develop late this afternoon. Strong instability is
expected to develop with MLCAPE near 2500 j/kg. Mid level shear
will favor supercells and organized storms capable of large hail
and strong winds. An isolated tornado is also possible across the
far northern parts of the CWA where low level shear remains better
along a weak front/differential heating zone. Storms should grow
upscale eventually with enhanced damaging winds possible.

The other factor is the fire weather potential Thursday afternoon
and evening. A red Flag Warning has been hoisted for Zone 310
Thursday. The dry air moving in from the west, in combination
with the jet aloft will produce critical fire weather conditions
for much of southeastern Wyoming. Fuels remain mostly non critical
with the exception of zone 310. Very warm temperatures are
forecast underneath at 700 mb warm nose and thermal trough. 20-22c
700 mb temps will drive highs into the 90s and 100s across much
of the area. Fire weather concerns will likely continue through
the end of the week as fuels continue to dry and winds remain
gusty.

.LONG TERM...(Friday through Wednesday)
Issued at 249 PM MDT Wed Jul 17 2019

The long term forecast looks to remain mostly dry and warm for
southeastern Wyoming and western Nebraska. The 500 mb trough will
flatten as more zonal westerly flow develops in the early
weekend. Temperatures will continue to run 10 to 15 degrees above
average, as mid level heights begin to rise to the south. A 4
corners high/omega block should develop by early next week, which
will keep the furnace on across the area. Models currently
disagree about the strength of the high and the position of the
subsequent flanking troughs. The Euro remains much more zonal with
the pattern and keeps any influence of lift well away from
Wyoming and Nebraska. The GFS is a bit more aggressive with the
northeastern US trough, and does show some potential for isolated
showers early next week. Regardless of the differences, both
patterns favor a warm and relatively dry period. Fire weather
concerns will be noteworthy as fuels begin the drying process and
temperatures remain favorable.

Some monsoonal moisture may work in by mid week and late week
favoring the development of some thunderstorms on the fringe of
the high. This is not well forecast at the moment, but could
become a more influential player in the coming days. Model details
breakdown in the extended, but the general pattern looks to
remain above average with temperatures for the foreseeable future.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 526 PM MDT Wed Jul 17 2019

VFR. Thunderstorms in the vicinity at Chadron until 02Z. Wind
gusts to 29 knots at Wyoming sites until 03Z, then wind gusts to
37 knots at all sites after 15Z Thursday.

&&

.FIRE WEATHER...
Issued at 249 PM MDT Wed Jul 17 2019

Critical fire weather conditions are expected for much of
southeastern Wyoming Thursday afternoon and evening, extending into
Friday. Gusty winds from the west of 10 to 20 mph with frequent
gusts to 30 mph with humidities below 10% are likely. Fuels remain
mostly non critical, but rapid drying is expected over the next
few days with warm temperatures. Additional fire weather concerns
may develop next week as high pressure continues to build.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 7 PM MDT Thursday for WYZ310.

NE...None.
&&

SHORT TERM...AL
LONG TERM...AL
AVIATION...RUBIN
FIRE WEATHER...AL
Hazardous weather outlook, Jul 17, 3:56 PM MDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
356 PM MDT Wed Jul 17 2019

NEZ003-019>021-054-055-096-WYZ103>106-109>117-182200-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
356 PM MDT Wed Jul 17 2019

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are possible this afternoon and evening
with some gusty winds but widespread hazardous weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-095-WYZ101-102-182200-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-
356 PM MDT Wed Jul 17 2019

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible this afternoon and evening.
Some of these storms could become severe with large hail and
damaging downburst winds. Storms are expected to end after 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Spotter activation may be required this afternoon and evening.

WYZ107-108-118-119-182200-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
356 PM MDT Wed Jul 17 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Red Flag Warning is in effect from 11 am through 7 pm Thursday.
Fire weather conditions are likely with strong winds warm
temperatures and low relative humidity.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 17, 5:29 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
529 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             11 N LANCE CREEK        43.18N 104.64W
07/17/2019  M1.75 INCH       NIOBRARA           WY   TRAINED SPOTTER

            DURATION 10 MINUTES. WINDOW DAMAGED.

&&

MJAMSKI
Local storm report, Jul 17, 5:30 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             7 NE LANCE CREEK        43.09N 104.54W
07/17/2019  M1.00 INCH       NIOBRARA           WY   TRAINED SPOTTER

&&

MJAMSKI
Special weather statement, Jul 17, 6:02 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
602 PM MDT Wed Jul 17 2019

WYZ102-180030-
Niobrara County WY-
602 PM MDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 630
PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lance Creek, or 27 miles north of Lusk, moving east at
30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Redbird and Lance Creek.

LAT...LON 4306 10467 4321 10468 4328 10425 4306 10423
TIME...MOT...LOC 0002Z 265DEG 27KT 4315 10457

Brothers
Local storm report, Jul 17, 6:08 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          22 NE LUSK              42.99N 104.15W
07/17/2019                   NIOBRARA           WY   LAW ENFORCEMENT

            CONFIRMED TORNADO ON THE GROUND.

&&

MJAMSKI
Local storm report, Jul 17, 6:19 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
619 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     FUNNEL CLOUD     18 N HARRISON           42.95N 103.88W
07/17/2019                   SIOUX              NE   LAW ENFORCEMENT

            FUNNEL CLOUD DROPPING AND LIFTING.

&&

MJAMSKI
Local storm report, Jul 17, 6:25 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
625 PM MDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          15 N HARRISON           42.91N 103.88W
07/17/2019                   SIOUX              NE   TRAINED SPOTTER

            CONFIRMED TORNADO ON THE GROUND.

&&

MJAMSKI

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Rapid City, SD (KUNR), 00:00Z

0.4 hours before the tornado, 152 km from the path. July 18, 2019.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1105 joules per kilogram, CIN -147, lifted condensation level 1675 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-07-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 37 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-147 J/kg
Surface CAPE
3044 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

The surface observations

Chadron (CDR), 64 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2019 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of July 17, 2019

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 171:23 AM MDTUnratedBennett, SD0.02
July 175:22 AM CDTEF1Hutchinson, SD1.750$100,000
July 174:05 PM CDTEF0Beltrami, MN0.325
July 174:40 PM CDTEF1Lake of the Woods, MN15.0100
July 176:05 PM MDTUnratedNiobrara, WY0.320
July 176:45 PM MDTEF0Weston, WY1.4100
July 177:49 PM CDTEF1Saint Louis, MN3.4600
July 178:01 PM CDTEF1Saint Louis, MN5.7420
July 178:23 PM CDTEF0Saint Louis, MN5.7500

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.